Skip to Main Content

Proceedings of the American Mathematical Society

Published by the American Mathematical Society since 1950, Proceedings of the American Mathematical Society is devoted to shorter research articles in all areas of pure and applied mathematics.

ISSN 1088-6826 (online) ISSN 0002-9939 (print)

The 2020 MCQ for Proceedings of the American Mathematical Society is 0.85.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.


The sharp Sobolev inequality and the Banchoff-Pohl inequality on surfaces
HTML articles powered by AMS MathViewer

by Ralph Howard PDF
Proc. Amer. Math. Soc. 126 (1998), 2779-2787 Request permission


Let $(M,g)$ be a complete two dimensional simply connected Riemannian manifold with Gaussian curvature $K\le -1$. If $f$ is a compactly supported function of bounded variation on $M$, then $f$ satisfies the Sobolev inequality \[ 4\pi \int _M f^2 dA+ \left (\int _M |f| dA \right )^2\le \left (\int _M\|\nabla f\| dA \right )^2. \] Conversely, letting $f$ be the characteristic function of a domain $D\subset M$ recovers the sharp form $4\pi A(D)+A(D)^2\le L(\partial D)^2$ of the isoperimetric inequality for simply connected surfaces with $K\le -1$. Therefore this is the Sobolev inequality “equivalent” to the isoperimetric inequality for this class of surfaces. This is a special case of a result that gives the equivalence of more general isoperimetric inequalities and Sobolev inequalities on surfaces. Under the same assumptions on $(M,g)$, if $c\colon [a,b]\to M$ is a closed curve and $w_c(x)$ is the winding number of $c$ about $x$, then the Sobolev inequality implies \[ 4\pi \int _M w_c^2 dA+ \left (\int _M|w_c| dA \right )^2\le L(c)^2, \] which is an extension of the Banchoff-Pohl inequality to simply connected surfaces with curvature $\le -1$.
Similar Articles
  • Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 53C42, 53A04, 53C65
  • Retrieve articles in all journals with MSC (1991): 53C42, 53A04, 53C65
Additional Information
  • Ralph Howard
  • Affiliation: Department of Mathematics, University of South Carolina, Columbia, South Carolina 29208
  • MR Author ID: 88825
  • Email:
  • Received by editor(s): June 21, 1996
  • Received by editor(s) in revised form: February 6, 1997
  • Communicated by: Christopher Croke
  • © Copyright 1998 American Mathematical Society
  • Journal: Proc. Amer. Math. Soc. 126 (1998), 2779-2787
  • MSC (1991): Primary 53C42; Secondary 53A04, 53C65
  • DOI:
  • MathSciNet review: 1451806